North Carolina, 2010Lightning Strike in North Carolina, June 13, 2010
June 13, 2010 · NWS RAH · 1 event in 1 county or zone
During the afternoon and evening of June 13 organized storms moved southeast from the mountains into the Triad. The storms developed into a broken line of storms generating wind damage and intense lightning as they moved across much of Central North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and evening of June 13 organized storms moved southeast from the mountains into the Triad. The storms developed into a broken line of storms generating wind damage and intense lightning as they moved across much of Central North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 13, 1:52 PM EST, 4 hours 38 minutes earlier.
Area forecast discussion, Jun 13, 1:52 PM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
252 PM EDT SUN JUN 13 2010
.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL CONTINUE INTO THE WORK WEEK. UPPER
LEVEL DISTURBANCES...IN THE NORTHWEST FLOW ALOFT...ALONG WITH A
SURFACE TROUGH OVER THE PIEDMONT AND WEAK LOW PRESSURE...KEEP
CHANCES OF THUNDERSTORMS IN THE FORECAST...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS...AT LEAST THROUGH MID WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM...
SMALL BAND OF CONVECTION DROPPING INTO THE TRIAD AT THIS TIME WITH
ISOLATED SHOWERS FORECAST TO BECOME SLIGHTLY MORE NUMEROUS AND
DEVELOP THUNDER TOWARD LATE AFTERNOON. CONVECTIVE PARAMETERS
CONTINUE TO REMAIN HIGHEST EAST OF HIGHWAY ONE THIS AFTERNOON.
HIGH FREEZING LEVELS AND LACK OF MAJOR MID LEVEL DRYNESS SUGGEST
DAMAGING DOWNBURST WINDS ARE THE THREAT... BUT ONLY THE STRONGEST
STORM CORES MIGHT BE CAPABLE OF THIS. STILL EXPECT LOSS OF HEATING
TO DISSIPATE MOST IF NOT ALL CONVECTION BY 10 PM OR SO. HIGH
PRECIPITABLE WATERS OVERNIGHT WILL INHIBIT RADIATIONAL COOLING
TONIGHT FOR LOWS OF 70 TO 75 IN GENERAL.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
AS OF 245 PM...
AIR MASS DRYS SLIGHTLY FOR MONDAY. LOW LEVEL THICKNESSES EXPECTED
TO EXCEED 1435 METERS MONDAY AFTERNOON. 850 MILLIBAR TEMPERATURES
AT LEAST 68 DEGREES OVER THE AREA... FOR MOSTLY MID 90 TEMPERATURES
AT THE SURFACE DURING THE AFTERNOON.
WEAK TROUGHING TO OUR EAST WILL LEAVE CENTRAL NORTH CAROLINA UNDER
A MID AND UPPER LEVEL RIDGE. AIR MASS CONTINUES QUITE UNSTABLE BUT
A SLIGHTLY DRIER AIR MASS AND POTENTIAL MID LEVEL CAPPING UNDER
THE RIDGE SUGGEST ONLY A SLIGHT RAIN CHANCE DURING THE MID TO LATE
AFTERNOON... BUT PERHAPS A SLIGHTLY HIGHER SEVERE THREAT THAN
TODAY. CONVECTION WILL AGAIN DISSIPATE IN THE MID TO LATE EVENING
MONDAY NIGHT. LOW LEVEL THICKNESSES ABOVE 1415 METERS AND
PRECIPITABLE WATERS WELL ABOVE 1.5 INCHES WILL RETURN LOW
TEMPERATURES TOT HE LOW TO MID 70S.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 245 PM SUNDAY...
STRONG MID AND UPPER LEVEL RIDGE OVER THE SOUTHEAST US WILL
DEAMPLIFY SLIGHTLY TUESDAY AND WEDNESDAY AS THE UPPER LOW CURRENTLY
OVER THE DESSERT SW EJECTS NE AND TRACKS TOWARDS THE UPPER GREAT
LAKES REGION. MEANWHILE...MODELS INDICATE PROGRESSIVE SURFACE HIGH
PRESSURE BUILDING SE TO THE MID ATLANTIC COAST...PUSHING A BACKDOOR
BOUNDARY FROM NE TO SW INTO THE CWA LATE TUESDAY. LATEST GUIDANCE
HAS BEEN IS MUCH SLOWER WITH THIS FEATURE AND THE RESULT IS LOW
LEVEL THICKNESSES UP NEAR 1440M ACROSS THE SOUTHERN CWA TUESDAY
AFTERNOON. THIS WOULD RESULT IN HIGH IN THE MID TO UPPER 90S ACROSS
THE SOUTH WITH UPPER 80S TO LOWER 90S IN THE NE. EXPECT DEWPOINTS
REMAIN HIGH IN THE UPPER 60S TO AROUND 70 TUESDAY...WITH PWS UP NEAR
2 INCHES. THIS COMBINES WITH A SURFACE TROUGH FORECAST TO LIE
ACROSS THE SOUTHERN AND EASTERN CWA SHOULD CREATE A GOOD FOCUS FOR
SCATTERED SHOWERS AND STORMS TUESDAY AFTERNOON...LIKELY PRODUCING
LOCALLY HEAVY RAIN WITH SLOW MOVEMENT.
DEPENDING ON HOW FAR SOUTH THE AFOREMENTIONED BOUNDARY MAKES IT (AND
THIS REMAINS QUESTIONABLE GIVEN THE PROGRESSIVE NATURE OF THE HIGH
AND LACK OF MODEL CONSISTENCY)...SHOWERS MAY PERSIST WELL INTO THE
OVERNIGHT HOURS. LOWS 66-72 NE TO SW. THE SHALLOW NATURE OF THE
WEAK BACKDOOR COLD FRONT AND RAPIDLY DEVELOPING SW LOW LEVEL FLOW
SHOULD WASH OUT THE FRONT AND ALLOW HIGHS ON WEDNESDAY TO ONCE AGAIN
REACH THE UPPER 80S TO LOWER 90S. CONVECTION SHOULD BE ISOLATED TO
THE ELEVATED TERRAIN AND THE SEA-BREEZE/PIEDMONT TROUGH.
THURSDAY ONWARD...ANOTHER SHORTWAVE EJECTING OUT OF THE FAIRLY
PERSISTENT WEST COAST TROUGH IS FORECAST TO LIFT NORTHEAST WELL INTO
CANADA...AS THE SOUTHERN US UPPER RIDGE HOLDS STRONG. MODELS SHOW
THE POTENTIAL FOR ANOTHER WEAK BACKDOOR STYLE FRONT ON THE HEELS OF
LOW PRESSURE MOVING OFF INTO THE CANADIAN MARITIMES. DURING THIS
TIME...THE UPPER RIDGE SHOWS SOME SIGNS OF RETROGRESSION TOWARDS THE
SOUTHERN PLAINS REGION...WHICH MAY ALLOW TEMPS TO RELAX
SLIGHTLY...THOUGH STILL JUST ABOVE NORMAL. SHOULD SEE A RELATIVELY
WEST TO NORTHWEST FLOW DURING THE PERIOD...WITH LEE SIDE TROUGHING
AND DIURNALLY DRIVEN CONVECTION MOST DAYS.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
AS OF 230 PM...
SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE TRIAD AREA AND
APPROACH THE TRIANGLE BEFORE DARK. ELSEWHERE SHOWERS AND A FEW
THUNDERSTORMS WILL DEVELOP WITH THE AFTERNOON HEATING. ALL
CONVECTION IS EXPECTED TO DISSIPATE OR EXIT TO THE EAST IN THE
LATE EVENING. ONCE CONVECTION ENDS VFR CEILINGS AND VISIBILITIES
WILL DOMINATE INTO LATE MORNING MONDAY WITH ONLY LOCALIZED MVFR
FOG TOWARD SUNRISE.
SCATTERED SHOWERS AND THUNDERSTORMS ARE ANTICIPATED TUESDAY INTO
FRIDAY...MAINLY AFTERNOON AND EVENING. THE GREATEST CHANCES FOR
AREAS OF IFR CONDITIONS OUTSIDE OF THUNDERSTORMS... ESPECIALLY
WITH REGARD TO LOW CLOUDS...WILL BE LATE TUESDAY NIGHT INTO
WEDNESDAY MORNING.
&&
.CLIMATE...
RECORD HIGHS FOR JUNE 13/14 (SUNDAY/MONDAY):
SUNDAY JUNE 13: MONDAY JUNE 14:
RDU: 100 IN 2002 RDU: 97 IN 1944
GSO: 96 IN 1945 GSO: 94 IN 1964
RECORD HIGH MINIMUM TEMPERATURES FOR THE MORNINGS OF JUNE 13/14/15:
SUNDAY JUNE 13: MONDAY JUNE 14: TUESDAY JUNE 15:
RDU: 74 IN 2005 RDU: 76 IN 2005 RDU: 73 IN 2004
GSO: 73 IN 2005 GSO: 71 IN 1945 GSO: 73 IN 1981
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...KRR
AVIATION...VINCENT
CLIMATE...
Hazardous weather outlook, Jun 13, 3:25 PM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT SUN JUN 13 2010
NCZ007>011-021>028-038>043-073>078-083>086-088-089-142030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
425 PM EDT SUN JUN 13 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THROUGH TONIGHT.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH AND EAST OF THE
PIEDMONT TRIAD REGION AS A LINE OF SHOWERS AND THUNDERSTORMS MOVES
INTO A HOT UNSTABLE AIR MASS. THE PRIMARY THREAT WILL BE ISOLATED
DAMAGING WIND GUSTS WITH THE STRONGER STORMS ALONG THIS LINE. THE
LINE OF STORMS SHOULD BE MOVING INTO THE TRIANGLE REGION BETWEEN
430 PM AND 600 PM... AND FAYETTEVILLE AND GOLDSBORO BETWEEN 600
AND 700 PM. BRIEF HEAVY RAIN FOR 30 MINUTES ALONG WITH FREQUENT
LIGHTNING CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN DURING THE
AFTERNOON AND EVENING HOURS OF MONDAY AND TUESDAY.
VERY HOT AND HUMID CONDITIONS WILL CONTINUE MONDAY. HEAT INDICES
WILL LIKELY REACH 100 TO 105 FOR A FEW HOURS ESPECIALLY IN THE
COASTAL PLAIN REGION. BE SURE TO TAKE PRECAUTIONS FROM THE HEAT.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.
BADGETT
In the hours before
Special weather statement, Jun 13, 6:00 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EDT SUN JUN 13 2010
NCZ078-132330-
WAYNE-
700 PM EDT SUN JUN 13 2010
...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN WAYNE COUNTY
THROUGH 730 PM EDT...
AT 700 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MOUNT OLIVE...MOVING EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BROGDEN...AND SEVEN
SPRINGS.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3517 7783 3514 7790 3516 7793 3516 7797
3518 7801 3517 7808 3518 7816 3520 7817
3520 7820 3534 7817 3530 7782
TIME...MOT...LOC 2300Z 280DEG 22KT 3523 7806
VINCENTLocal storm report, Jun 13, 6:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
718 PM EDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM TSTM WND DMG 2 S SALEMBURG 34.99N 78.50W
06/13/2010 SAMPSON NC LAW ENFORCEMENT
TREE DOWN ON LAKEWOOD SCHOOL ROAD NEAR HIGHWAY 242.
&&
VINCENTLocal storm report, Jun 13, 6:22 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
722 PM EDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 5 SSE CLINTON 34.94N 78.30W
06/13/2010 SAMPSON NC LAW ENFORCEMENT
TREE DOWN ON CARTERTOWN ROAD JUST SOUTH OF CLINTON.
&&
VINCENTLocal storm report, Jun 13, 6:23 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
723 PM EDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG 6 E WHITE STORE 34.89N 80.16W
06/13/2010 ANSON NC LAW ENFORCEMENT
ANSON COUNTY 911 RECEIVED REPORT FROM PUBLIC OF TREE DOWN
ON NC HWY 109...5SW OF WADESBORO.
&&
TDHLocal storm report, Jun 13, 6:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
725 PM EDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 4 S CLINTON 34.94N 78.32W
06/13/2010 SAMPSON NC LAW ENFORCEMENT
TREE DOWN ON GARLAND HIGHWAY SOUTH OF CLINTON.
&&
VINCENTLocal storm report, Jun 13, 6:26 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
726 PM EDT SUN JUN 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 5 SSE CLINTON 34.94N 78.30W
06/13/2010 SAMPSON NC LAW ENFORCEMENT
TREE DOWN ON CARTERTOWN ROAD JUST SOUTH OF CLINTON.
&&
VINCENTLightning, Wilson
- When
- June 13, 6:30 PM EST
- Where
- Wilson County, Sims
- Property damage
- $500,000
- Reported by
- Broadcast Media
- Coordinates
- 35.750, -78.070
Lightning struck the historic Nobles Chapel Baptist Church which resulted in a davastating fire. The entire church burned to the ground and was a total loss including the sanctuary and fellowship hall.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, June 13 to 18, 2010$817,000 · 1 in hail · 30 events
- Flash Flood in Nebraska, June 13 to 14, 2010$2.0 million · 1 event
- Tornado and Flash Flooding in Nebraska, June 13 to 14, 2010$325,000 · EF1 · 8 events
- Flood in Iowa, June 13 to 26, 2010$500,000 · 1 event
- Damaging Winds and Lightning Strikes in North Carolina, June 13, 2010$200,000 · 55 kt wind · 10 events
- Flood in Missouri, June 13, 2010$250,000 · 1 event
- Flood in Iowa, June 13, 2010$250,000 · 1 event
- Hail and Damaging Winds in Texas, June 13, 2010$125,000 · 1.75 in hail · 6 events
- Flash Flood in Pennsylvania, June 13, 2010$150,000 · 1 event
- Flash Flooding and Hail in Illinois, June 13, 2010$65,000 · 1.25 in hail · 15 events
- Flooding and Damaging Winds in Indiana, June 13 to 14, 2010$20,000 · 65 kt wind · 16 events
- Damaging Winds in South Carolina, June 13, 2010$30,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225060.